Medical questions & health advice by board certified doctors
"What would cause my fingertips turn white and sting when my hands get cold?"
I'm a 56 year old woman, I do have arthritis in both hands, I spend a lot of time sewing, knitting, cross stitching, etc so pain in my hands isn't uncommon. However, it is common for me to have cold hands but recently I'm noticing my fingertips turn white-ish and they sting a lot. It's hard to get my hands warm once I'm in from the cold, too. The ache and stinging doesn't respond to ibuprofen or acetaminophen. Is there something I can do, or is this something I need to consult with my doctor?
It sounds like you may be dealing with something called Raynaud's phenomenon. Raynaud's phenomenon is a condition in which the blood vessels in the hands or feet periodically constrict, usually provoked by cold temperatures. This leads to temporary loss of adequate blood flow to the fingers or toes, leading to a white color and a stinging pain. Sometimes the fingers or toes will then turn blue before returning to a normal color as the blood vessels open back up. Although Raynaud's phenomonen can be an isolated and relatively benign finding in some people, it would be unusual for it to develop suddenly at your age. Therefore, it is imperative that you consult with your doctor about this. This is because many cases of Raynaud's phenomenon are actually associated with a connective tissue disease or other underlying medical problem. The fact that you have arthritis also goes along, potentially, with a connective tissue disease. Your doctor will want to perform a thorough medical examination and may also decide to order bloodwork. They will also be interested in any other concerning symptoms you are having, such as stiffness or tightness of the skin, trouble swallowing, and swelling in your joints.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.